Thunderstorm Wind, Butte
- When
- June 2, 2:25 PM MST
- Where
- Butte County, Hoover
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.110, -103.270
Wind gusts were estimated around 60 mph.
A line of severe thunderstorms developed across southern Harding and Butte Counties and tracked east-southeast across northwestern South Dakota. The storms produced wind gusts around 60 mph before weakening as they moved into central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms developed across southern Harding and Butte Counties and tracked east-southeast across northwestern South Dakota. The storms produced wind gusts around 60 mph before weakening as they moved into central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 12:51 PM MST, 1 hour 34 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 151 PM MDT THU JUN 2 2016 .SHORT TERM...(This Evening Through Friday Night) Issued at 127 PM MDT Thu Jun 2 2016 Upper level analysis has flat upper ridge across the western CONUS, with a weak embedded shortwave pushing some clouds into the northern plains. Some radar echoes are beginning to show up across Northeast Wyoming and southwestern Montana, moving east. At the surface, low pressure is located across eastern Montana with warm front/dry line pushing through western South Dakota at the moment. Temperatures at 2PM are in the 80s, with winds out of the west to southwest at 10 to 20 mph. Late this afternoon/tonight...Surface trough will continue to push east as weak shortwave approaches the region. Warm and modestly moist air is in place ahead of the surface trough, with CAPE values of 1000 to 2000 J/kg. This instability, combined with 0-6 km shear of 35-50 kts, could produce severe thunderstorms across the South Dakota plains late this afternoon and evening. Northwest South Dakota is currently in the Slight Risk area for severe storms, with large hail and damaging winds. Thunderstorm activity should shift east of the area after midnight, with lows in the 50s to lower 60s. Friday...Shortwave slides through the Eastern Dakotas on Friday, with northwest flow over the region. A tight pressure gradient will develop behind the exiting low, resulting in some gusty northwest winds across the western SD plains. There will be some weak CAA, but pressure change is unremarkable, and so it appears that winds will be just below advisory criteria. Friday will mark the beginning of a few dry days. Highs Friday will be cooler, but still mild, in the 70s to lower 80s. Lows Friday night will be in the 40s to lower 50s. .LONG TERM...(Saturday Through Thursday) Issued at 127 PM MDT Thu Jun 2 2016 Massive western noam ridge will remain in place through most of the period. Forecast models are supporting breakdown of this ridge toward the middle/end of next week, which would support increasing chances for shra/ts. Meanwhile, dry weather is expected through early next week as the region remains on the edge of the ridge in nw flow. Return flow is not expected until tues of next week, which would allow isold shra/ts over ne wy and the Black Hills. AS for temps, the period will start out cool and breezy sat...with warming conds into next week. Perhaps a few 90s will be possible by Wednesday ahead of a strong trough. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 127 PM MDT Thu Jun 2 2016 Isolated thunderstorms are possible this afternoon/evening...with MVFR conditions within heavier storms. Some storms may contain wind gusts over 50 knots in nw SD. VFR conditions will prevail outside of any thunderstorms. Breezy nw winds can be expected Friday on the plains. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...15 LONG TERM...JC AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 404 AM MDT THU JUN 2 2016 SDZ024-026>031-041>044-046-047-049-074-WYZ055-058-031015- NORTHERN BLACK HILLS-RAPID CITY-SOUTHERN FOOT HILLS- CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS- PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-JACKSON-BENNETT- MELLETTE-TODD-TRIPP-HERMOSA FOOT HILLS-SOUTHERN CAMPBELL-WESTON- 404 AM MDT THU JUN 2 2016 /504 AM CDT THU JUN 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NORTHWEST WINDS OF 20-30 MPH WITH GUSTS NEAR 40 MPH ARE EXPECTED ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012>014-025-032-072-073-WYZ054-056-057-071-031015- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-HAAKON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-NORTHERN CAMPBELL-WESTERN CROOK- WYOMING BLACK HILLS-NORTHEASTERN CROOK- 404 AM MDT THU JUN 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND OVERNIGHT. THERE IS A MARGINAL RISK OF SEVERE WEATHER...WITH THE MAIN THREAT BEING STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NORTHWEST WINDS OF 20-30 MPH WITH GUSTS NEAR 40 MPH ARE EXPECTED ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
318 PM MDT THU JUN 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 27 WNW CASTLE ROCK 45.14N 103.91W
06/02/2016 M51 MPH BUTTE SD MESONET
TIME ESTIMATED FROM RADAR
&&
JCThe Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
4 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated around 60 mph.
The spotter estimated wind gusts at 60 mph.
Wind gusts were estimated at 60 mph.
The observer estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628024, 628028, 628039, 628041.